Oklahoma, 2004

Flood in Oklahoma, April 23, 2004

April 23, 2004 · NWS TSA · 1 event in 1 county or zone

The Baron Fork River near Elden rose above its flood stage of 18 feet at noon cdt on April 23rd. 4 feet at 2 pm cdt the same day and fell below its flood stage at 6 pm cdt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Baron Fork River near Elden rose above its flood stage of 18 feet at noon cdt on April 23rd. The river crested at 20.4 feet at 2 pm cdt the same day and fell below its flood stage at 6 pm cdt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 10:15 AM CST, 45 minutes earlier.

Area forecast discussion, Apr 23, 10:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1115 AM CDT FRI APR 23 2004

SEVERE WEATHER...WITH THE THREAT FOR SIGNIFICANT FLASH FLOODING
EXPECTED TODAY...TONIGHT...LINGERING INTO SATURDAY ACROSS A LARGE
PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.   FRONTAL
BOUNDARY LOCATED ACROSS EASTERN OKLAHOMA LATE THIS MORNING...NEAR
JAY...EXTENDING SOUTHWEST TO NEAR A MUSKOGEE...LINDSAY LINE.
ATMOSPHERE ALREADY MODERATELY UNSTABLE SOUTH OF BOUNDARY WITH LIS
AROUND -7 DEG C ACROSS FAR SOUTHEAST OKLAHOMA NEAR THE RED RIVER.
ANOTHER ROUND OF SUPERCELL THUNDERSTORMS EXPECTED TO DEVELOP THIS
AFTERNOON ALONG BOUNDARY ACROSS SOUTHEAST OKLAHOMA...BEFORE BECOMING
MORE LINEAR/WIDESPREAD WITH CLUSTERS OF STRONG TO SEVERE
THUNDERSTORMS SPREADING NORTHEAST ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS OVERNIGHT. AS THUNDERSTORM ACTIVITY BECOME MORE
WIDESPREAD...SEVERE STORMS MAY DECREASE/TRANSITION TO MORE OF A
FLASH FLOODING THREAT OVERNIGHT. SOME AREAS ACROSS EAST CENTRAL
OKLAHOMA AND NORTHWEST ARKANSAS HAVE ALREADY RECEIVED 3 TO 5 INCHES
OF RAINFALL.  ANY ADDITIONAL HEAVY RAINFALL...WHICH IS EXPECTED...
WILL LIKELY CAUSE SIGNIFICANT FLASH FLOODING TONIGHT INTO
SATURDAY.

CURRENT FORECAST LOOKS ON TRACK...WILL UPDATE TO TWEAK TEMPS/WINDS
FOR CURRENT FRONTAL POSITION.  ALSO WILL ADD HEAVY RAINFALL TO ZONES
TONIGHT AND SATURDAY.

FORECAST ID= 12

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019...ARZ029.

OK...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
OKZ049...OKZ053>076.
Hazardous weather outlook, Apr 23, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT FRI APR 23 2004

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT WITH
   THE MAIN ACTIVITY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL
   ARKANSAS...

...FLASH FLOODING WILL LIKELY OCCUR ACROSS PARTS OF THE AREA THROUGH
   TONIGHT...

THE POTENTIAL FOR ANOTHER STORMY AFTERNOON AND NIGHT IS HIGH.
A BOUNDARY WILL REMAIN DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS TODAY AND TONIGHT.  THIS BOUNDARY WILL BE THE FOCUS
FOR THIS AFTERNOON AND EVENINGS STORMS.  WHILE THE FLOW ALOFT WILL
NOT BE AS FAVORABLE FOR TORNADIC STORMS AS YESTERDAY...SUPERCELLS
ARE NOT OUT OF THE QUESTION ALONG A CORRIDOR FROM MCALESTER AND HUGO
TO FORT SMITH AND OZARK.  LARGE HAIL WILL LIKELY OCCUR WITH THESE
STORMS AND POSSIBLY FURTHER NORTH WITH ELEVATED STORMS ACROSS
NORTHEAST OKLAHOMA AND THE NORTHWEST CORNER OF ARKANSAS.  THE
ACTIVITY MUCH LIKE LAST NIGHT WILL LAST INTO THE EARLY MORNING HOURS.

AS TIME PROGRESSES THE RISK OF FLASH FLOODING WILL INCREASE.  MUCH
OF THE AREA HAS SEEN SIGNFICANT RAINFALL THE PAST FEW DAYS AND WHERE
IT HAS NOT BEEN THAT BAD SIGNIFICANT RAINFALL COULD OCCUR THIS
AFTERNOON AND TONIGHT.  A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE
REFER TO THE PRODUCT OKCFFATUL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES.  ALL SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
UNTIL THE BOUNDARY PUSHES OUT OF THE AREA AND AN UPPER LEVEL SYSTEM
TO THE WEST MOVES EAST AS WELL...UNSETTLED WEATHER WILL CONTINUE. AT
THIS TIME IT APPEARS THE RISK OF SEVERE WEATHER AND FLASH FLOODING
WILL END LATE IN THE DAY SATURDAY OR EARLY SUNDAY.  QUIET WEATHER
WITH THE POTENTIAL FOR THE AREA TO DRY OUT AND CLEAN UP IS EXPECTED
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 23, 7:08 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
808 AM CDT FRI APR 23 2004

ARZ001-002-010-011-231415-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
808 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     CARROLL...BENTON...MADISON AND WASHINGTON

AT 808 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF SONORA...MOVING NORTHEAST AT 20 MPH. ADDITIONAL
SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS
CARROLL...BENTON...MADISON AND WASHINGTON COUNTIES.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WALNUT
HILL...BLAND...MAYFIELD...HILL TOP...ROGERS...LOWELL...GATEWAY...WAR
EAGLE...MONTE NE...LOOKOUT...LARUE...AVOCA...GARFIELD...BEAVER
LAKE...BEST...CLIFTY...ROCKHOUSE...GOSHEN AND SONORA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 23, 8:34 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
934 AM CDT FRI APR 23 2004

OKZ054-231530-
OSAGE OK-
934 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 934 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES
NORTHWEST OF FAIRFAX AND TO 2 MILES NORTH OF WYNONA...MOVING NORTH
AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...PAWHUSKA...SHIDLER...WYNONA...FAIRFAX...PERSHING...NELAGONE
Y...BURBANK...APPERSON...WEBB CITY...PEARSONIA...BIGHEART...FORAKER
AND GRAINOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY
RAIN. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Apr 23, 9:32 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1032 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             7 N BEGGS               35.84N 96.07W
04/22/2004  0.75 INCH        OKMULGEE           OK   PUBLIC

0608 PM     HAIL             TAHLEQUAH               35.92N 94.97W
04/22/2004  0.88 INCH        CHEROKEE           OK   EMERGENCY MNGR

0845 PM     FLOOD            MORROW                  35.86N 94.44W
04/22/2004                   WASHINGTON         AR   LAW ENFORCEMENT

0924 PM     HAIL             4 W EUFAULA             35.29N 95.65W
04/22/2004  1.00 INCH        MCINTOSH           OK   EMERGENCY MNGR

0931 PM     HAIL             1 N OCHELATA            36.61N 95.98W
04/22/2004  1.00 INCH        WASHINGTON         OK   PUBLIC

0953 PM     HAIL             MT GAYLER               35.75N 94.08W
04/22/2004  0.75 INCH        CRAWFORD           AR   PUBLIC

0958 PM     TSTM WND DMG     CASS                    35.69N 93.82W
04/22/2004                   FRANKLIN           AR   PUBLIC

            SEVERAL TREES DOWN

0958 PM     HAIL             CASS                    35.69N 93.82W
04/22/2004  0.75 INCH        FRANKLIN           AR   PUBLIC

1026 PM     TSTM WND GST     BARNES                  35.64N 93.82W
04/22/2004  60 MPH           FRANKLIN           AR   EMERGENCY MNGR

1126 PM     FLOOD            7 N MOUNTAIN TOP        35.73N 93.73W
04/22/2004                   FRANKLIN           AR   EMERGENCY MNGR

&&

JDS
Local storm report, Apr 23, 10:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1126 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     2 S WESTVILLE           35.96N 94.57W
04/22/2004                   ADAIR              OK   EMERGENCY MNGR

            MANY LARGE TREES DOWN

1003 PM     HAIL             1 E PETTIGREW           35.82N 93.63W
04/22/2004  1.75 INCH        MADISON            AR   POST OFFICE

1035 PM     HAIL             ROCK ISLAND             35.18N 94.47W
04/22/2004  0.75 INCH        LE FLORE           OK   PUBLIC

0300 AM     FLASH FLOOD      5 E ST PAUL             35.82N 93.68W
04/23/2004                   MADISON            AR   LAW ENFORCEMENT

            SH 16 FLOODED

0300 AM     FLASH FLOOD      2 S CASS                35.66N 93.82W
04/23/2004                   FRANKLIN           AR   LAW ENFORCEMENT

            SH 23 CLOSED

0500 AM     FLASH FLOOD      7 N OZARK               35.59N 93.83W
04/23/2004                   FRANKLIN           AR   LAW ENFORCEMENT

            SH 219 CLOSED

0500 AM     FLASH FLOOD      2 S WEST FORK           35.90N 94.19W
04/23/2004                   WASHINGTON         AR   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED IN COUNTY

0500 AM     FLASH FLOOD      ST PAUL                 35.82N 93.77W
04/23/2004                   MADISON            AR   LAW ENFORCEMENT

            FLOODING COUNTY WIDE

0700 AM     FLASH FLOOD      ST PAUL                 35.82N 93.77W
04/23/2004                   MADISON            AR   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED

0700 AM     FLASH FLOOD      2 S WEST FORK           35.90N 94.19W
04/23/2004                   WASHINGTON         AR   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
April 23, 11:00 AM CST to 5:00 PM CST
Where
Cherokee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392517.